Ohio, 2018

Damaging Wind in Ohio, February 15, 2018

February 15, 2018 · NWS ILN · 1 event in 1 county or zone

A broad southwesterly flow brought a very moist air mass into the region. A few thunderstorms developed ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A broad southwesterly flow brought a very moist air mass into the region. A few thunderstorms developed ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 15, 9:43 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 15, 9:43 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
943 PM EST Thu Feb 15 2018

.SYNOPSIS...
Widespread showers will push across the area tonight into Friday
as a slow moving cold front interacts with a very moist airmass.
High pressure and drier, colder air will arrive for Friday night.
More precipitation is expected Saturday when low pressure is
forecast to travel across the Southern Appalachians.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Ahead of a cold front that is currently just outside the ILN CWA
to the northwest, continuous southwesterly flow is continuing to
moisten the atmosphere, with widespread rain (and embedded heavy
showers / a few thunderstorms) now impacting the forecast area.
The 00Z KILN sounding showed an atmosphere with little in the
way of instability, but just enough to allow for some convective
development within the regime of LLJ convergence. A broken line
of convection in southern Indiana will eventually impact much of
the southern half of the ILN forecast area. Individual storm
motions are generally west-to-east while the line is more
oriented WSW-to-ENE, but some elements within the wavy line of
convection (including some moving through the west-central
sections of the forecast area right now) are more parallel to
the flow. This will allow a continued threat of prolonged
moderate to occasionally heavy rainfall, and some additional
flood advisories will likely be needed as the night progresses.
Still a chance of some flood warnings depending on the
orientation of the convection. Winds have yet to become an
issue, with a noted loss of momentum in the lowest 1kft of the
atmosphere (as per TIDS/TDAY radar data) keeping the stronger
flow from reaching the surface.

Previous discussion >
Atmospheric river extending from the Eastern Pacific to the
Ohio Valley evident on Channel 10 of GOES-16 is the source of
moisture leading to our weather problems. Heavy rain is expected
due to near record PWATs being lifted along the slow moving
cold front that is nearly parallel to the potent mid level
flow. Widespread rain showers that have developed out ahead of
the cold front are impacting northern portions initially, before
moving south across the area this evening through tonight as
the front sags southeast, pushed by the strengthening mid level
jet. Efficient rain processes will lead to one to locally two
inches of rain falling on saturated ground, causing localized
flood problems. Therefore, Flood Watch remains in effect through
Friday afternoon.

Kept chance of thunderstorms through this evening for
convection forming in an atmosphere containing up to 500 J/KG
CAPE. Supported by strong veering wind fields, marginal risk for
severe thunderstorms is being limited by the rather low
instability.

Very warm temps in the 60s this evening will fall off overnight
as the cold front moves in, with readings by 6 am ranging from
the mid 30s over West Central Ohio, to the 40s in metro areas,
up to around 50 far southeast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Cold front containing near record PWATs will be near the
southern border of the FA Friday morning. Most heavy showers
will have ended, but lighter showers should linger into the
afternoon especially in southern locations. Flood watch
continues until 2 pm for localized high water problems, while
runoff not mitigated by vegetation arrives in streams that will
undergo rapid rises.

The showers behind the cold front should be out of the FA by
Friday evening, and 1029 mb high pressure traveling through
Northern Ohio is forecast to bring dry weather Friday night.

Temperatures will show a non-diurnal decreasing trend Friday in
strong cold advection on a northwest low level flow. This will
yield readings in the mid and upper 30s most locations by
Friday afternoon, a 30 degree drop in 24 hours. Lows in the 20s
are forecast for Friday night.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Approaching s/wv energy in the quasi-zonal flow aloft will perturb a
weak wave of low pressure to our southeast along old frontal
boundary on Saturday. The s/wv will combine with upper level
divergence from the RR quad of an upper level jet, allowing
precipitation to spread northeast through the day. A weak boundary
to our west may also aid in some precipitation development. In all,
highest PoPs are still slated for our southern/eastern zones, with
lower PoPs northwest. It will be cool on Saturday, 30s to lower 40s.
Some of the precipitation may be a rain/snow mix, especially north.
This mix will be highly dependent on the rate of precipitation and
the degree of the web bulb effect/evaporative cooling to lower the
freezing levels. Some minor accumulations of a tenth or two could
accumulate on grassy surfaces late in the day and into the evening.

For Saturday night, energy will quickly push east, allowing the
precipitation to come to an end by midnight. Skies will become
partly cloudy with lows in the upper 20s to the lower 30s.

Sunday will be the least active weather day in the extended as high
pressure traverses the Ohio Valley. Under sunshine, highs will
moderate into the 40s to lower 50s.

Models continue to advertise an active weather pattern for next
week.  Thus, the threat for additional flooding will continue. The
upper level flow pattern becomes amplified as a strong subtropical
ridge builds off the southeast U.S. coast while large scale mid
level troughing develops across western Canada/western U.S. This
setup will transport rounds of moisture northeast across the Great
Lakes and Ohio Valley. The first round is expected Sunday night into
Monday as a low level/moist jet in association with a warm front
pushes northeast across the area. In the warm sector, highs will
warm into the 60s most locations on Monday. For Monday night into
Wednesday night, a very slow moving frontal boundary will be the
focus for more rounds of precipitation. It will be unseasonably warm
on Tuesday with some cooler air slowly moving back in by Wednesday.
By weeks end, there could be a respite in the probability for
precipitation by Thursday as front tries to move east/southeast of
the region. However, activity may ramp up again by Friday and into
next weekend as s/wv energy begins to affect the Great Lakes and
Ohio Valley once again.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
Though a brief period of VFR conditions is occurring as of 23Z,
rain (and possibly thunderstorms) will be moving into the TAF
sites over the next several hours. This will lead to MVFR
conditions, and possibly temporary IFR conditions, especially
at KCVG/KLUK/KILN. MVFR to possibly IFR conditions will continue
into the overnight hours, but eventually rain will come to an
end by morning, with MVFR ceilings persisting well into the day.
Winds tonight will remain out of the southwest with gusts of
20-25 knots, but there will be a wind shift overnight to the
northwest, and some gusts may continue. Northwest winds of 10-15
knots (gusts to around 20 knots) will continue on Friday.

OUTLOOK...MVFR conditions are expected to continue through
Friday before clouds scatter out. MVFR conditions are possible
again on Monday into Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Friday afternoon for OHZ043>046-051>056-
     061>065-071>074-079>082-088.
KY...Flood Watch through Friday afternoon for KYZ100.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio/Hatzos
SHORT TERM...Coniglio
LONG TERM...Hickman
AVIATION...Hatzos
Hazardous weather outlook, Feb 15, 11:53 AM EST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1153 AM EST Thu Feb 15 2018

KYZ100-OHZ043>046-051>056-063>065-073-074-082-088-161200-
Lewis-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Fayette OH-Pickaway-Fairfield-Ross-Hocking-Pike-
Scioto-
1153 AM EST Thu Feb 15 2018

...FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio, South Central Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additional rainfall is expected Monday through Wednesday. Heavy
rainfall will be possible at times through the period. This will
lead to rises on area creeks and streams along with the potential
for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report their rainfall amounts to the
National Weather Service in Wilmington.

OHZ026-034-035-042-161200-
Hardin-Mercer-Auglaize-Darke-
1153 AM EST Thu Feb 15 2018

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Precipitation will move into the region today, with multiple rounds
of rain expected by Friday morning. This will lead to rises on area
creeks and streams along with the potential for flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rainfall is expected Monday through Wednesday. Heavy
rainfall will be possible at times through the period. This will
lead to rises on area creeks and streams along with the potential
for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report their rainfall amounts to the
National Weather Service in Wilmington.

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ060-070-077-078-161200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Preble-Butler-Hamilton-Clermont-
1153 AM EST Thu Feb 15 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Showers and embedded thunderstorms are expected to develop this
afternoon and continue into this evening. A few storms may reach
severe limits with damaging wind being the primary severe weather
threat. In addition, locally heavy rain will be possible into
tonight. This will lead to rises on area creeks and streams along
with the potential for flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rainfall is expected Monday through Wednesday. Heavy
rainfall will be possible at times through the period. This will
lead to rises on area creeks and streams along with the potential
for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report their rainfall amounts to the
National Weather Service in Wilmington.

OHZ061-062-071-072-079>081-161200-
Montgomery-Greene-Warren-Clinton-Brown-Highland-Adams-
1153 AM EST Thu Feb 15 2018

...FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for South Central Ohio, Southwest
Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and embedded thunderstorms are expected to develop this
afternoon and continue into this evening. A few storms may reach
severe limits with damaging wind being the primary severe weather
threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additional rainfall is expected Monday through Wednesday. Heavy
rainfall will be possible at times through the period. This will
lead to rises on area creeks and streams along with the potential
for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report their rainfall amounts to the
National Weather Service in Wilmington.

In the hours before

Special weather statement, Feb 15, 10:00 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1000 PM EST THU FEB 15 2018

INZ066-073-074-160330-
Franklin IN-Ripley IN-Dearborn IN-
1000 PM EST THU FEB 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...NORTHERN
RIPLEY AND DEARBORN COUNTIES UNTIL 1030 PM EST...

At 1000 PM EST, radar indicated strong thunderstorms along a line
extending from near Brookville to 6 miles southeast of Greensburg,
moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rainfall...

Locations impacted include...
Batesville, Greendale, Brookville, Bright, Hidden Valley, Milan,
Osgood, Oldenburg, Moores Hill, Lake Santee, Guilford, Logan,
Manchester, Sunman, Metamora, St. Leon, West Harrison, Napoleon,
Cedar Grove and Millhousen.

This includes the following Interstates...
 I-74 in Indiana between mile markers 145 and 171.
 I-74 in Ohio near mile marker 0.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3920 8544 3927 8530 3947 8530 3942 8482
      3915 8482 3908 8512 3911 8544
TIME...MOT...LOC 0300Z 282DEG 41KT 3941 8508 3927 8541

HATZOS
Special weather statement, Feb 15, 10:12 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1012 PM EST THU FEB 15 2018

OHZ062-063-071-072-160345-
Warren OH-Fayette OH-Clinton OH-Greene OH-
1012 PM EST THU FEB 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN...WESTERN
FAYETTE...NORTHERN CLINTON AND SOUTHERN GREENE COUNTIES UNTIL 1045 PM
EST...

At 1012 PM EST, radar indicated a strong thunderstorm near
Waynesville, moving east at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rainfall...

Locations impacted include...
Wilmington, Waynesville, Sabina, Jamestown, Jeffersonville,
Harveysburg, Spring Valley, Corwin, Bowersville, Port William,
Milledgeville, Octa, Paintersville, Melvin, Rosemoor, Mount Holly,
Lumberton, Oakland, Lees Creek and Caesar Creek State Park.

This includes I-71 in Ohio between mile markers 39 and 68.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3964 8402 3966 8356 3951 8349 3937 8364
      3946 8415
TIME...MOT...LOC 0312Z 267DEG 45KT 3956 8401

HATZOS
Local storm report, Feb 15, 10:30 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1030 PM EST THU FEB 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     TSTM WND GST     KI67 CINCY WEST APT     39.26N 84.77W
02/15/2018  M48 MPH          HAMILTON           OH   AWOS

            TIME ESTIMATED.

&&

KC
Special weather statement, Feb 15, 10:30 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1030 PM EST THU FEB 15 2018

INZ074-OHZ070-077-160400-
Dearborn IN-Hamilton OH-Butler OH-
1030 PM EST THU FEB 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DEARBORN...
NORTHWESTERN HAMILTON AND SOUTHERN BUTLER COUNTIES UNTIL 1100 PM
EST...

At 1029 PM EST, radar indicated a strong thunderstorm over Harrison,
moving east at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rainfall...

Locations impacted include...
Cincinnati, Hamilton, Fairfield, Norwood, Forest Park, Sharonville,
Springdale, Reading, Harrison, North College Hill, Wyoming, Cheviot,
Mount Healthy, Lawrenceburg, Greendale, Bright, Hidden Valley,
Finneytown, West Chester and Ross.

This includes the following Interstates...
 I-74 in Indiana between mile markers 168 and 171.
 I-74 in Ohio between mile markers 0 and 19.
 I-75 in Ohio between mile markers 5 and 22, and near mile marker
25.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3931 8484 3931 8482 3932 8482 3933 8480
      3939 8436 3916 8447 3913 8472 3915 8475
      3913 8477 3910 8505 3918 8505
TIME...MOT...LOC 0329Z 268DEG 47KT 3927 8475

HATZOS
Special weather statement, Feb 15, 11:08 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1108 PM EST THU FEB 15 2018

OHZ073-080-160430-
Highland OH-Ross OH-
1108 PM EST THU FEB 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HIGHLAND AND WEST
CENTRAL ROSS COUNTIES UNTIL 1130 PM EST...

At 1108 PM EST, radar indicated a strong thunderstorm near New
Vienna, moving east at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Hillsboro, Rocky Fork Point, Highland Holiday, Russell, Rocky Fork
Lake, Samantha, Rainsboro, Highland County Airport and Paint Creek
State Park.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3922 8376 3930 8372 3933 8334 3913 8337
TIME...MOT...LOC 0408Z 279DEG 47KT 3926 8370

The radar

The Cincinnati radar (KILN), 69 km away, was scanning. The volume nearest the first event began at 04:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ross

When
February 15, 11:23 PM EST to 11:25 PM EST
Where
Ross County, 0.69 mi N of Chllcth Ross Co Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.440, -83.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731018.